Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 93, NWS New Orleans, LA

October 28, 2020East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 28, 2020, 2:21 PM CDT for East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Oct 28, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

745 
WFUS54 KLIX 281921
TORLIX
LAC033-037-091-281945-
/O.NEW.KLIX.TO.W.0093.201028T1921Z-201028T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
221 PM CDT Wed Oct 28 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southwestern St. Helena Parish in southeastern Louisiana...
  Eastern East Feliciana Parish in southeastern Louisiana...
  Northeastern East Baton Rouge Parish in southeastern Louisiana...

* Until 245 PM CDT.
    
* At 221 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Montpelier, or 13 miles southwest of
  Greensburg, moving northwest at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Clinton around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3100 9091 3065 9072 3065 9084 3082 9115
TIME...MOT...LOC 1921Z 140DEG 28KT 3068 9081 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEFFER
1 follow-up statement
855 
WWUS54 KLIX 281940
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
240 PM CDT Wed Oct 28 2020

LAC033-037-091-281950-
/O.EXP.KLIX.TO.W.0093.000000T0000Z-201028T1945Z/
St. Helena LA-East Feliciana LA-East Baton Rouge LA-
240 PM CDT Wed Oct 28 2020

...THE TORNADO WARNING FOR SOUTHWESTERN ST. HELENA...EASTERN EAST
FELICIANA AND NORTHEASTERN EAST BATON ROUGE PARISHES WILL EXPIRE AT
245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3100 9091 3065 9072 3065 9084 3082 9115
TIME...MOT...LOC 1940Z 140DEG 28KT 3079 9092 

$$

MEFFER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 28, 1:08 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 28, 1:08 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
Issued by National Weather Service Jacksonville FL
108 PM CDT Wed Oct 28 2020

.AVIATION...

Conditions will continue to deteriorate this afternoon as Zeta
rapidly approaches coastal southeast Louisiana. IFR ceilings will
overspread the terminals as heavy downpours and isolated embedded
thunderstorms move over the area. Sustained tropical storm force
winds will begin towards 20Z at HUM and towards 21Z at the Greater
New Orleans area terminals. Gusts to hurricane force will be
possible at these terminals from 22Z-01Z as the eye of Zeta moves
rapidly north-northeastward around 25 knots. Gusts to tropical storm
force and IFR conditions will be possible from 22Z-00Z at the inland
and western terminals of BTR, MCB and HCD. Surface winds will shift
to west northwesterly after 02Z as Zeta rapidly exits the region,
with IFR ceilings gradually lifting after 03Z, followed by VFR
conditions after 09Z.

&&

PRELIMINARY POINT TEMPS/POPS...

MCB 78 56 67 48 / 100 70 0 0
BTR 80 52 65 48 / 100 70 0 0
ASD 80 56 69 48 / 100 90 0 0
MSY 80 57 68 53 / 100 100 0 0
GPT 79 61 71 51 / 100 100 10 0
PQL 82 64 76 49 / 100 100 10 0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Warning for LAZ040-049-050-056>070-072.

     Storm Surge Warning for LAZ040-058-062-064-066>070.

     Flood Watch from 7 AM CDT this morning through Thursday morning
     for LAZ039-040-058>070-072.

     Tropical Storm Warning for LAZ037-039-071.

GM...Hurricane Warning for GMZ530-532-534-536-538-550-552-555-557-570-
     572-575-577.

MS...Hurricane Warning for MSZ080>082.

     Storm Surge Warning for MSZ080>082.

     Flood Watch from 7 AM CDT this morning through Thursday morning
     for MSZ071-077-080>082.

     Tropical Storm Warning for MSZ070-071-077.

GM...Hurricane Warning for GMZ532-534-536-538-550-552-555-557-570-572-
     575-577.

&&

In the hours before

Local storm report, Oct 28, 2:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
204 PM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TROPICAL STORM   27 SSE LEEVILLE         28.89N 90.02W
10/28/2020                   GMZ552             LA   AWOS

            LA OFFSHORE OIL PORT LOPL HAD GUST TO 67 MPH. 190 FEET
            ABOVE GROUND LEVEL

0115 PM     TROPICAL STORM   44 SSE GRAND ISLE       28.64N 89.79W
10/28/2020                   GMZ572             XX   ASOS

            MISSISSIPPI CAYNON MDJ HAS WINDS OF 52 MPH GUSTING TO 61
            MPH. 295 FEET ABOVE GROUND.

&&

BL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:45 PM CDTCoastal Flood AdvisoryLIXSaint Bernard, Saint James, Saint John the Baptist16 hr

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.